Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 193, NWS Denver/Boulder, CO

October 6, 2015Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 6, 2015, 3:49 PM MDT for Elbert County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2015, 3:49 PM MDT (21:49 UTC)
Expired
Oct 6, 2015, 4:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 4:00 PM MDTHAIL 1.7511 Nnw Ramah, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS55 KBOU 062149
SVRBOU
COC039-062230-
/O.NEW.KBOU.SV.W.0193.151006T2149Z-151006T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
349 PM MDT TUE OCT 6 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 430 PM MDT

* AT 348 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHWEST OF RAMAH...OR 31 MILES WEST OF LIMON...MOVING NORTHEAST
  AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL ELBERT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3918 10424 3922 10433 3952 10437 3937 10395
      3921 10412
TIME...MOT...LOC 2148Z 213DEG 12KT 3924 10428 

HAIL...1.25IN
WIND...60MPH

$$

GIMMESTAD
2 follow-up statements
439 
WWUS55 KBOU 062215
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT TUE OCT 6 2015

COC039-062230-
/O.CON.KBOU.SV.W.0193.000000T0000Z-151006T2230Z/
ELBERT CO-
415 PM MDT TUE OCT 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL ELBERT COUNTY...

AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF SIMLA...OR 25 MILES WEST OF LIMON...MOVING NORTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL ELBERT COUNTY...INCLUDING HIGHWAY 93 HALFWAY BETWEEN
KIOWA AND LIMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3929 10424 3949 10429 3937 10395 3921 10412
TIME...MOT...LOC 2213Z 229DEG 14KT 3930 10417 

HAIL...1.50IN
WIND...60MPH

$$

GIMMESTAD
293 
WWUS55 KBOU 062233
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT TUE OCT 6 2015

COC039-062241-
/O.EXP.KBOU.SV.W.0193.000000T0000Z-151006T2230Z/
ELBERT CO-
433 PM MDT TUE OCT 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELBERT COUNTY
HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT MOVES OVER THE
AREA BETWEEN AGATE AND MATHESON.

LAT...LON 3929 10424 3949 10429 3937 10395 3921 10412
TIME...MOT...LOC 2228Z 213DEG 12KT 3930 10417 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:42 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 6, 2:42 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
242 PM MDT TUE OCT 6 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 242 PM MDT TUE OCT 6 2015

FORECAST PRETTY MUCH UNFOLDING AS EXPECTED WITH REGARD TO SHOWERS
AND STORMS BECOMING MORE ORGANIZED ACROSS THE FRONT RANGE
FOOTHILLS AND PALMER DIVIDE AREA AND SPREADING NORTHEAST ACROSS
THE FRONT RANGE URBAN CORRIDOR.  HOWEVER...PERSISTENT CLOUDS AND
STRATUS DECK HAVE KEPT TEMPERATURES MUCH COOLER. IN ANY
CASE...THERE IS STILL ENOUGH UPPER LEVEL DIVERGENCE ASSOCIATED
WITH THE LEFT EXIT REGION OF THE UPPER JET FOR AN ORGANIZED AREA
OF SHOWERS AND THUNDERSTORMS TO CONTINUE TO SPREAD NORTHEAST
DURING THE COURSE OF THE EVENING. STILL NOT SURE IF ONE MAIN BATCH
OF SHOWERS WILL MOVE AWAY FROM THE FRONT RANGE EARLY THIS
EVENING...OR IF THERE WILL BE ANOTHER ROUND OR TWO DEVELOPING
BEHIND...BUT ENOUGH SYNOPTIC SCALE SUPPORT TO CARRY HIGH POPS
THROUGH THE EARLY EVENING HOURS. HEAVY RAINFALL IS POSSIBLE WITH
AMOUNTS UP TO 1 INCH IN 30-45 MINUTES FROM THE STRONGEST ISOLATED
STORMS. CHANCES WILL THEN GRADUALLY DECREASE LATE IN THE EVENING
AND OVERNIGHT AS AIRMASS STABILIZES AND BEST UPPER LEVEL
DIVERGENCE EXITS THE FORECAST AREA.

THE STRATUS DECK WAS BARELY BUDGING EVEN WITH THE CONVECTION
COMING OVER THE TOP. LOW LEVEL AIRMASS WILL REMAIN QUITE MOIST
WITH THE SHOWERS AND STORMS...WHICH WILL SUPPORT AREAS OF FOG
REDEVELOPING OVERNIGHT. NOT SURE HOW THICK AND WIDESPREAD IT WILL
BE THOUGH WITH STRATUS DECK ALREADY IN PLACE.

FOR WEDNESDAY...MORNING STRATUS AND FOG WILL GRADUALLY BURN OFF
WITH A DRIER AIRMASS TAKING HOLD BY AFTERNOON. TEMPERATURES SHOULD
ALSO RESPOND NICELY TO THE RETURN OF SUNSHINE...BUT HAVE CUT BACK
TEMPS A COUPLE DEGREES FROM GUIDANCE DUE TO MORNING CLOUDS AND MORE
MOISTURE IN THE GROUND. ANY CHANCE OF PRECIPITATION SEEMS TO BE
LOWERING WITH EACH SUCCESSIVE MODEL RUN...BUT WILL HANG ONTO LOW
POPS OVER THE MOUNTAINS/PALMER DIVIDE AREA WHERE AIRMASS WILL
BECOME SLIGHTLY UNSTABLE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 242 PM MDT TUE OCT 6 2015

ANY REMAINING SHOWERS AND FEW THUNDERSTORMS WILL PUSH SOUTHEAST
OUT OF THE AREA AND DIMINISH WEDNESDAY NIGHT.

AS A RIDGE ALOFT BEGINS BUILDING IN FROM THE PACIFIC OFF OF
CALIFORNIA...A SHORTWAVE IN THE NORTHERLY FLOW ALOFT WILL DIVE
SOUTH OUT OF ALBERTA ALONG THE FRONT RANGE OF THE ROCKIES. THIS
WILL PUSH A COLD FRONT INTO THE AREA THURSDAY WITH LIGHT UPSLOPE
FLOW OVER THE PLAINS. EXPECT SLIGHTLY COOLER TEMPERATURES AND A
SLIGHT CHANCE OF SHOWERS OVER THE FRONT RANGE MOUNTAINS. CLOUDS
SHOULD CLEAR OVERNIGHT ALLOWING FOR RADIATIONAL COOLING OVER THE
PLAINS...HAVE KEPT READINGS BELOW GUIDANCE. MOUNTAINS WILL
EXPERIENCE MINOR WARMING AS WARM ADVECTION MOVES IN FROM THE
RIDGE.

THE RIDGE ALOFT WILL BRING WARM AND DRY WEATHER FRIDAY THROUGH
SUNDAY...WITH READINGS ABOUT 10 DEGREES WARMER THAN AVERAGE THIS
WEEKEND. ZONAL FLOW OVER THE NORTHERN US WILL THEN SINK SOUTH AS A
TROUGH PUSHES ACROSS CANADA INTO THE GREAT LAKES PUTTING THE STATE
IN SLIGHTLY COOLER NORTHWESTERLY FLOW ALOFT. DRY WEATHER LOOKS TO
HOLD ON THROUGH TUESDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z WEDNESDAY LATE AFTERNOON)
ISSUED AT 242 PM MDT TUE OCT 6 2015

SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED TO SPREAD NORTHEAST
ACROSS THE FRONT RANGE AIRPORTS. MOST LIKELY TIME FOR RAIN ALONG
WITH EMBEDDED THUNDERSTORMS WILL BE FROM NOW THROUGH 03Z...WITH
TEMPO TSRA WARRANTED IN TAFS THROUGH AT LEAST 01Z. AFTER
THAT...SHOWER AND STORM CHANCES WILL GRADUALLY DECREASE THROUGH
THE NIGHT. HOWEVER...MVFR AND IFR CEILINGS EXPECTED TO PERSIST
THROUGH EARLY WEDNESDAY MORNING...WITH A TENDENCY TO LOWER DURING
SHOWERS THIS EVENING AND THEN AGAIN OVERNIGHT. CONSIDERABLE
UNCERTAINTY TO WHETHER OR NOT THICK FOG DEVELOPS AND ITS EXTENT
DUE TO PRE-EXISTING LOW CLOUD DECK. AT THIS TIME...IT APPEARS
CHANCES WOULD BE IN THE 30-40 PERCENT RANGE FOR ONE QUARTER TO
ONE HALF MILE VISIBILITY BETWEEN 10Z AND 14Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...KRIEDERMAN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Oct 6, 11:10 AM MDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT TUE OCT 6 2015

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT TUE OCT 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE
AFTERNOON AND EVENING HOURS. INSTABILITY IS LIMITED BY THE
SLIGHTLY COOLER TEMPERATURES SO THE THREAT OF ANY SEVERE WEATHER
IS LOW. HOWEVER...THE STRONGER STORMS WILL PRODUCE BRIEF HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. SOME SNOW WILL
OCCUR ABOVE TIMBERLINE TONIGHT WITH ACCUMULATIONS OF 1 TO 3
INCHES POSSIBLE.

AREAS OF FOG MAY REDEVELOP ON THE PLAINS TONIGHT...WITH POTENTIAL
FOR VISIBILITIES AT OR LESS THAN ONE QUARTER MILE.

A MOIST SOUTHWESTERLY FLOW ALOFT AHEAD OF A SLOW MOVING STORM
SYSTEM MOVING INTO THE DESERT SOUTHWEST WILL BRING THE UNSETTLED
WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL BE DIMINISHING ACROSS THE PLAINS WEDNESDAY
MORNING...WHILE THE HIGH COUNTRY WILL LIKELY SEE SCATTERED SHOWERS
THROUGH THE DAY. MOUNTAIN AREAS GENERALLY ABOVE 11 THOUSAND
FEET MAY SEE SOME SNOW IN THE MORNING...WITH LITTLE OR NO
ADDITIONAL ACCUMULATION ANTICIPATED. A WEAK COLD FRONT WILL PUSH
DOWN THURSDAY FOR COOLER TEMPERATURES... ANOTHER BATCH OF CLOUDS
AND A SLIGHT CHANCE OF SHOWERS. FRIDAY THROUGH THE WEEKEND WILL
FEATURE DRY AND WARMER CONDITIONS AS A STRONG RIDGE OF HIGH
PRESSURE BUILDING OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Oct 6, 1:08 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT TUE OCT 6 2015

COZ041-062000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
108 PM MDT TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 200 PM MDT...

AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED 8 MILES SOUTH OF FRANKTOWN...OR 30 MILES NORTH OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. AN INCH OF RAIN IN 30 MINUTES IS ALSO POSSIBLE...WHICH
COULD PRODUCE MINOR FLOODING.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...ELBERT...ELIZABETH...PONDEROSA PARK AND FRANKTOWN.

LAT...LON 3916 10474 3936 10481 3942 10473 3943 10462
      3923 10443 3916 10457
TIME...MOT...LOC 1907Z 259DEG 7KT 3926 10471

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:45 AM MDTDense Fog AdvisoryBOUAdams, Arapahoe, Logan, Morgan, Phillips, Sedgwick and 2 more3 hr
Oct 6, 1:08 PM MDTSpecial Weather StatementBOUDouglas52 min
Oct 6, 1:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Oct 6, 5:24 PM MDTSpecial Weather StatementBOUElbert51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.